Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Equations of linear subvarieties of strata of differentials

Frederik Benirschke, Benjamin Dozier and Samuel Grushevsky

Geometry & Topology 26 (2022) 2773–2830
DOI: 10.2140/gt.2022.26.2773

We investigate the closure M¯ of a linear subvariety M of a stratum of meromorphic differentials in the multiscale compactification constructed by Bainbridge, Chen, Gendron, Grushevsky and Möller. Given the existence of a boundary point of M of a given combinatorial type, we deduce that certain periods of the differential are pairwise proportional on M, and deduce further explicit linear defining relations. These restrictions on linear defining equations of M allow us to rewrite them as explicit analytic equations in plumbing coordinates near the boundary, which turn out to be binomial. This in particular shows that locally near the boundary M¯ is a toric variety, and allows us to prove existence of certain smoothings of boundary points and to construct a smooth compactification of the Hurwitz space of covers of 1. As applications of our techniques, we give a fundamentally new proof of a generalization of the cylinder deformation theorem of Wright to the case of real linear subvarieties of meromorphic strata.

Teichmüller dynamics, moduli of curves, flat surfaces
Mathematical Subject Classification
Primary: 37F34
Secondary: 14H15, 32G15
Received: 14 December 2020
Accepted: 8 May 2021
Published: 13 December 2022
Proposed: Benson Farb
Seconded: Paul Seidel, David M Fisher
Frederik Benirschke
Department of Mathematics
Stony Brook University
Stony Brook, NY
United States
Benjamin Dozier
Department of Mathematics
Stony Brook University
Stony Brook, NY
United States
Samuel Grushevsky
Department of Mathematics
Stony Brook University
Stony Brook, NY
United States